Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2013, 7:18 PM CDT for Clay County, Norman County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2013, 7:18 PM CDT (00:18 UTC)
- Expired
- Jun 20, 2013, 8:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clay County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:22 PM CDT | HAIL 1 | 8 Nw Ada, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.3 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
326
WUUS53 KFGF 210018
SVRFGF
MNC027-107-210115-
/O.NEW.KFGF.SV.W.0014.130621T0018Z-130621T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT THU JUN 20 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...
NORMAN COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 815 PM CDT
* AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HALSTAD...
AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HADLER AND LOCKHART AROUND 740 PM CDT.
ADA AROUND 750 PM CDT.
BORUP AROUND 755 PM CDT.
FELTON AROUND 800 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE FLAMING AND GARY.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR CLAY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND
FORKS.
&&
LAT...LON 4702 9641 4725 9685 4735 9684 4736 9684
4736 9686 4738 9684 4739 9684 4750 9680
4750 9665 4747 9620
TIME...MOT...LOC 0018Z 282DEG 19KT 4730 9675
HAIL...1.00IN
WIND...70MPH
$$
JR2 follow-up statements
692
WWUS53 KFGF 210050
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT THU JUN 20 2013
MNC027-210100-
/O.CAN.KFGF.SV.W.0014.000000T0000Z-130621T0115Z/
CLAY MN-
750 PM CDT THU JUN 20 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLAY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4718 9634 4732 9669 4750 9665 4747 9620
TIME...MOT...LOC 0050Z 246DEG 18KT 4738 9653
$$
MNC107-210115-
/O.CON.KFGF.SV.W.0014.000000T0000Z-130621T0115Z/
NORMAN MN-
750 PM CDT THU JUN 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL NORMAN
COUNTY UNTIL 815 PM CDT...
AT 749 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HADLER...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FLAMING AND GARY AROUND 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND
FORKS.
&&
LAT...LON 4718 9634 4732 9669 4750 9665 4747 9620
TIME...MOT...LOC 0050Z 246DEG 18KT 4738 9653
HAIL...1.00IN
WIND...70MPH
$$
JR458 WWUS53 KFGF 210112 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 812 PM CDT THU JUN 20 2013 MNC107-210121- /O.EXP.KFGF.SV.W.0014.000000T0000Z-130621T0115Z/ NORMAN MN- 812 PM CDT THU JUN 20 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NORMAN COUNTY WILL EXPIRE AT 815 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM LAT...LON 4718 9634 4732 9669 4750 9665 4747 9620 TIME...MOT...LOC 0111Z 246DEG 18KT 4742 9639 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:10 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 20, 7:10 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
710 PM CDT THU JUN 20 2013
.UPDATE...
ISSUED AT 705 AM CDT FRI JUN 21 2013
FOG LOOP INDICATED PLENTY OF CIRRUS BLOW OFF MAINLY OVER THE MN SIDE
OF THE RED RIVER. CIRRUS SHOULD CONTINUE TO MOVE EAST TODAY. LITTLE
CHANGE TO CURRENT CONDITIONS.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013
UPPER LEVEL LOW PRESSURE TROUGH OVER THE PACIFIC NORTHWEST FORECAST
WILL EJECT A SHORT WAVE ACROSS ND/SOUTHERN MAN LATE SUN NIGHT WHILE
ORIGINAL LOW REMAINS OVER ALTA. UPPER AIR BECOMES MORE PROGRESSIVE
THEREAFTER AS SHORT WAVES MOVE IN FROM THE WEST COAST. WATER VAPOR
LOOP INDICATED A SHORT WAVE/JET STREAK OVER WESTERN MN.
MODELS PLACE MOST UNSTABLE AIR FOR TOMORROW NIGHT OVER THE SOUTHERN
RED RIVER VALLEY. ANOTHER SHORT WAVE FORECAST TO MOVE THROUGH FRI
NIGHT. WILL PREFER THE ECMWF. MODEL CROSS SECTION INDICATES
DIFFERENTIAL THETA-E ADVECTION WILL BE POSSIBLE FOR FRI NIGHT AND SO
WILL THE THREAT FOR WIND.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013
SATURDAY NIGHT THROUGH SUNDAY NIGHT
ANOTHER SHORT FORECAST FOR SAT NIGHT AND PRECIPITATION WOULD BE MOST
LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY.
WITH PRECIPITATION EXPECTED FOR THE NEXT COUPLE NIGHT MAINLY OVER
THE SOUTHEAST HALF OR TWO THIRDS OF THE AREA...HAVE EXPANDED THE
FLASH FLOOD WATCH FOR EASTERN ZONES.
MONDAY-THURSDAY...MODELS IN AGREEMENT THAT THE PERIOD WILL BEGIN
WITH SOUTHWEST FLOW ALOFT AND TRANSITION TO NORTHWEST FLOW ALOFT AS
AN UPPER RIDGE BUILDS ACROSS THE WESTERN CONUS. TIMING OF SHORTWAVES
WITHIN THIS FLOW HARD TO DETERMINE...AND MODELS EACH HAVE THEIR OWN
IDEA. MONDAY SHOULD BE DRY...WITH INCREASING THUNDER CHANCES FOR THE
REMAINDER OF THE WEEK. TEMPERATURES NEAR NORMAL VALUES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 710 AM CDT FRI JUN 21 2013
PATCHY FOG WAS LOCATED OVER PARTS OF NORTHEAST NORTH DAKOTA WHERE
THE SKY HAS CLEARED OVER EASTERN NORTH DAKOTA. OTHERWISE VFR
CONDITIONS WERE ACROSS THE FORECAST AREA. EXPECT VFR CONDITIONS FOR
TODAY UNTIL THUNDERSTORMS DEVELOP LATER THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO AFFECT MAINLY THE SOUTH AND EAST ZONES
FOR TONIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
UPDATE...HOPPES
SHORT TERM...HOPPES
LONG TERM...HOPPES/TG
AVIATION...HOPPESHazardous weather outlook, Jun 20, 5:00 AM CDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 500 AM CDT THU JUN 20 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 500 AM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA WILL DISSIPATE BY MID-MORNING. SOME LOCATIONS WILL RECEIVE HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. A LARGE COMPLEX IS EXPECTED TO MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE. LARGE HAIL...DAMAGING WIND GUSTS...AND A COUPLE TORNADOES ARE ANTICIPATED. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER FRIDAY AFTERNOON AND OVERNIGHT...AND AGAIN LATER SATURDAY AFTERNOON AND OVERNIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL IS POSSIBLE AND MAY CAUSE FLOODING ISSUES DEPENDING ON WHERE THE HEAVIEST AMOUNTS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT. TG
In the hours before
Local storm report, Jun 20, 4:33 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
433 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 WSW COOPERSTOWN 47.41N 98.24W
06/20/2013 E1.00 INCH GRIGGS ND PUBLIC
HAIL AND VERY HEAVY RAIN. HAIL LASTED FOR ABOUT 5 MINUTES
THEN RAIN CONTINUED.
&&
GGUSTLocal storm report, Jun 20, 4:38 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST COOPERSTOWN 47.44N 98.12W
06/20/2013 M58 MPH GRIGGS ND AWOS
50 KT GUST REPORTED AT COOPERSTOWN AWOS KS32.
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:09 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 66 min |
| Jun 20, 8:35 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 55 min |
| Jun 20, 8:49 PM CDT | Special Weather Statement | FGF | Clay | 56 min |
| Jun 20, 9:04 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 56 min |
| Jun 20, 9:09 PM CDT | Areal Flood Advisory | FGF | Clay | 15 hr |
| Jun 20, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 61 min |
| Jun 20, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 63 min |
| Jun 20, 9:35 PM CDT | River Flood Watch | FGF | Wilkin | 6 days |
| Jun 20, 9:35 PM CDT | River Flood Watch | FGF | Clay | 4 days |
| Jun 20, 9:35 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 55 min |
| Jun 20, 9:46 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 59 min |
| Jun 20, 10:05 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 55 min |
| Jun 20, 10:55 PM CDT | Areal Flood Warning | FGF | Becker, Clay, Otter Tail | 13 hr |
| Jun 20, 11:04 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 41 min |
| Jun 21, 12:16 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 59 min |
| Jun 21, 2:57 AM CDT | Areal Flood Advisory | FGF | Becker, Hubbard, Otter Tail, Wadena | 9 hr |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Wilkin | 7 days |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Clay | 14 days |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Clay | 7 days |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Clay | 4 days |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Clay | 67 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.